Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 169, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2020, 10:03 PM CDT for Seward County, Stevens County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2020, 10:03 PM CDT (03:03 UTC)
- Expired
- Jul 14, 2020, 10:33 PM CDT
- In force
- 30 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Seward County, KS, Stevens County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 8:13 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2785 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1501 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.1
The text
As transmitted.
430
WUUS53 KDDC 150303
SVRDDC
KSC175-189-150400-
/O.NEW.KDDC.SV.W.0169.200715T0303Z-200715T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1003 PM CDT Tue Jul 14 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southern Seward County in southwestern Kansas...
Southeastern Stevens County in southwestern Kansas...
* Until 1100 PM CDT.
* At 1003 PM CDT, a severe thunderstorm was located very near Tyrone,
or 9 miles southwest of Liberal, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Liberal and Hayne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3729 10088 3700 10065 3700 10117
TIME...MOT...LOC 0303Z 224DEG 20KT 3695 10107
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN2 follow-up statements
867
WWUS53 KDDC 150326
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1026 PM CDT Tue Jul 14 2020
KSC175-189-150400-
/O.CON.KDDC.SV.W.0169.000000T0000Z-200715T0400Z/
Seward KS-Stevens KS-
1026 PM CDT Tue Jul 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHERN SEWARD AND SOUTHEASTERN STEVENS COUNTIES...
At 1026 PM CDT, a severe thunderstorm was located very near Liberal,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Liberal and Hayne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3729 10088 3700 10065 3700 10117
TIME...MOT...LOC 0326Z 224DEG 20KT 3704 10096
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN198
WWUS53 KDDC 150333
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1033 PM CDT Tue Jul 14 2020
KSC175-189-150343-
/O.CAN.KDDC.SV.W.0169.000000T0000Z-200715T0400Z/
Seward KS-Stevens KS-
1033 PM CDT Tue Jul 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SEWARD AND
SOUTHEASTERN STEVENS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern Kansas.
LAT...LON 3729 10088 3700 10065 3700 10117
TIME...MOT...LOC 0330Z 224DEG 20KT 3707 10093
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 7:20 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 14, 7:20 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 720 PM CDT Tue Jul 14 2020 ...Updated Aviation... .SHORT TERM...(This evening through Wednesday) Issued at 311 PM CDT Tue Jul 14 2020 Confidence for thunderstorms expanding across the entire forecast area this evening is much higher than last evening. There is already an axis of 4500+ j/kg SBCAPE north of a warm front over NW Oklahoma with overall weak shear across sw Kansas. The CAMs begin developing convection near the Sangre Cristos and Palmer Divide Areas around 19z slowly driving those discreet storms farther east through the early evening and reaching our far southwest counties in the early evening. The general trend of the CAMs would bring the MCS through Garden City and Dodge City probably after about 3Z and through the midnight timeframe, exiting the eastern counties after midnight. Some risk of excessive rainfall exists as the models produce a swath of 2 to as much as localized 4 inch bullseyes of rainfall oriented southwest to northeast across much of the area that the latest 72 hours QPE indicated has been dry in recent days. A synoptic cold front will dive south across the area following the convection tonight, probably covering the area gain with low stratus to start the early morning Wednesday. .LONG TERM...(Wednesday night through Tuesday) Issued at 311 PM CDT Tue Jul 14 2020 A cooler day is expected on Wednesday owing to the previous night's convective outflow and morning clouds that will need to be eroded by insolation. Clouds will gradually mix out during he day and surface winds return to a southeast trajectory by Wednesday evening. The overall trend of the models is for any convection on Wednesday night to be nocturnal. Thursday evening looks like the last opportunity for thunderstorms before the hotter regime returns to the area for the weekend with a tough near the CO/KS and and the return of southwest downslope winds. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 652 PM CDT Tue Jul 14 2020 High confidence exists that a thunderstorm complex will enter Kansas after 1Z and move east behind a weak cold front. However, confidence is low regarding exact placement and timing of storms. Most guidance suggests LBL/DDC will see the highest chance of storms in the 03-07Z time frame. In the wake of storms Wednesday morning, light N/NE winds behind the cold front will likely bring a stratus deck and low cigs/IFR to all TAF sites with steady improvement after 15Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 85 66 94 / 80 10 10 10 GCK 63 84 65 93 / 70 10 20 10 EHA 63 87 66 94 / 50 20 30 20 LBL 65 89 67 95 / 60 0 20 10 HYS 63 83 64 91 / 70 10 10 10 P28 70 90 70 94 / 70 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Springer
Hazardous weather outlook, Jul 14, 4:50 AM CDT, 17 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 450 AM CDT Tue Jul 14 2020 KSZ030-031-043>046-061>066-074>081-084>090-151000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 450 AM CDT Tue Jul 14 2020 /350 AM MDT Tue Jul 14 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Locations along the Oklahoma border will see temperatures near or around 100 degrees this afternoon with heat indices approaching 105 degrees. Thunderstorms are expected to develop over eastern Colorado this afternoon and move into western Kansas this evening. There will initially be a threat for hail up to golf ball size along with damaging wind gusts to 60 mph. As the evening progresses and the storms move farther east, the threat will shift more toward high winds and locally heavy rain. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Elevated risk * Excessive heat: Significant risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- There will be a chance for thunderstorms over far southwest Kansas late Wednesday afternoon and early Wednesday evening. There will be a small risk for large hail and damaging winds. Days 2-7 Hazards ---------------- * Wednesday - Flooding: Limited risk - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk * Friday - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Jul 14, 9:51 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
951 PM CDT Tue Jul 14 2020
KSZ086-087-150330-
Seward KS-Meade KS-
951 PM CDT Tue Jul 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD...SOUTHWESTERN
MEADE AND SOUTHEASTERN STEVENS COUNTIES UNTIL 1030 PM CDT...
At 951 PM CDT, Doppler radar was tracking a strong thunderstorm near
Liberal, moving northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Liberal, Kismet and Hayne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern Kansas.
LAT...LON 3706 10106 3726 10070 3704 10054 3700 10067
3700 10107
TIME...MOT...LOC 0251Z 241DEG 28KT 3701 10095
SPRINGERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 9:24 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Morton, Stanton | 66 min |
| Jul 14, 9:51 PM CDT | Special Weather Statement | DDC | Seward | 39 min |
| Jul 14, 10:24 PM CDT | Special Weather Statement | DDC | Grant, Morton, Stanton, Stevens | 66 min |
| Jul 14, 10:30 PM CDT | Special Weather Statement | DDC | Meade | 45 min |
| Jul 14, 10:44 PM CDT | Special Weather Statement | DDC | Seward | 46 min |
| Jul 14, 10:49 PM CDT | Special Weather Statement | DDC | Hamilton, Kearny | 41 min |
| Jul 14, 11:03 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 23 min |
| Jul 14, 11:07 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Kearny, Morton, Seward, Stevens | 53 min |
| Jul 14, 11:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Meade, Seward | 65 min |
| Jul 14, 11:35 PM CDT | Special Weather Statement | DDC | Ford, Gray | 40 min |
| Jul 14, 11:58 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman, Meade | 47 min |
| Jul 15, 12:08 AM CDT | Special Weather Statement | DDC | Edwards, Kiowa, Stafford | 37 min |
| Jul 15, 12:36 AM CDT | Special Weather Statement | DDC | Edwards, Ford, Hodgeman, Kiowa | 54 min |
| Jul 15, 12:46 AM CDT | Special Weather Statement | DDC | Stafford | 44 min |
| Jul 15, 12:54 AM CDT | Areal Flood Warning | DDC | Edwards, Ford, Kiowa, Pawnee, Stafford | 6 hr |
| Jul 15, 2:20 AM CDT | Areal Flood Warning | DDC | Finney, Gray, Hodgeman | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.